Nebraska, 2017Winter Storm in Nebraska, January 23 to 24, 2017
January 23 to 24, 2017 · NWS CYS · 23 events in 7 counties and zones
A potent Pacific low pressure system moved across northwest Nebraska and produced moderate to heavy snow and gusty northwest winds. Visibilities were restricted due to falling and blowing snow.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific low pressure system moved across northwest Nebraska and produced moderate to heavy snow and gusty northwest winds. Visibilities were restricted due to falling and blowing snow. Total snow accumulations ranged from six to 20 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 23, 7:53 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 23, 7:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
753 PM MST Mon Jan 23 2017
.UPDATE...
Issued at 738 PM MST Mon Jan 23 2017
The main forecast challenge for the evening update concerns mainly
snowfall accumulations through Tuesday afternoon. The upper low is
rapidly intensifying this evening, and the latest infrared loop is
showing considerable enhancement w/ very cold cloud tops over much
of southeast Wyoming. We have even seen a few lightning strikes in
northern Carbon county. There is a threat for more convection into
the overnight hours with the models showing around 100-200 J/kg of
elevated CAPE with the low-level warm advection. Some of our high-
resolution guidance is showing some impressive snow totals for our
northern tier of zones, so need to monitor trends closely. We have
bumped up snowfall totals closer to 8 inches at Chadron, but could
need to update further. Will also need to consider adding Converse
county to the Warning, and Bordeaux to the Advisory. Mountain amts
may also exceed warning criteria, so will be looking into upgrades
for those within the next hour or two as well.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 245 PM MST Mon Jan 23 2017
Tonight...As the upper low moves to north central Colorado, snow
will become widespread over our northern and western counties with a
deeply saturated airmass and plenty of upward vertical motion
progged. Snow will quickly spread from west to east overnight
especially over our northern counties. Our far southeast Wyoming
counties and southern Nebraska panhandle will be in a low level
downsloping situation which will limit the areal coverage of snow.
In coordination with our neighboring offices, we will upgrade to
winter storm warnings for Niobrara county and for the northern half
of the Nebraska panhandle, with winter weather advisories for
locations from Rawlins to Douglas to Torrington to Scottsbluff and
Bridgeport. Although snowfall amounts may be less than criteria,
impacts may be greater due to expected gusty winds producing areas
of blowing snow and reduced visibilities.
Tuesday...Fortunately, the progressive upper low will move eastward
to eastern Nebraska by late afternoon with decent upward vertical
motion across our northern counties, and lesser so further to the
south. Behind the system, low level north winds will crank up and
produce areas of blowing snow and near zero visibility at times.
With the lift waning somewhat, the late morning expiration of our
lower elevation winter weather advisories looks good for the lower
elevations west of the Laramie Valley.
Tuesday night...As the upper low moves even further to the east,
lift will wane with snow decreasing in coverage across Wyoming and
especially so in western Nebraska after midnight. We will thus end
the Wyoming hilites around 6 pm Tuesday with western Nebraska
hilites ending around midnight Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 245 PM MST Mon Jan 23 2017
A generally cool and mainly dry weather pattern expected over the
cWA during the period with a north to northwesterly upper flow
across the area. Favorable orographics and some weak impulses
should keep snow showers going at times over the higher mtns
through Thursday night before moisture decreases with Friday
through the weekend looking dry. A cool surface high will hold
over the Rocky mtns/northwest CONUS through Friday keeping
temperatures on the chilly side across the CWA before moderating
some over the weekend...closer to average. Also looking rather
breezy for much of the period though high winds not expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 443 PM MST Mon Jan 23 2017
Snow is expected to increase in coverage/intensity tonight through
Tuesday morning. As a result, IFR to LIFR conditions are likely to
develop across much of southeast Wyoming, and the western Nebraska
Panhandle. Poor flying conditions will persist through much of Tue
afternoon.
&&
.FIRE WEATHER...
Issued at 245 PM MST Mon Jan 23 2017
No concerns due to widespread snowfall event and
expected humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from midnight tonight to 6 PM MST
Tuesday for WYZ101-107-108-116.
Winter Weather Advisory until 11 AM MST Tuesday for WYZ103>105-
109>111-113.
Winter Storm Warning from midnight tonight to 6 PM MST Tuesday
for WYZ102.
Winter Weather Advisory until 6 PM MST Tuesday for WYZ112-114.
NE...Winter Storm Warning from midnight tonight to midnight MST
Tuesday night for NEZ002-003-095-096.
Winter Weather Advisory from midnight tonight to midnight MST
Tuesday night for NEZ019>021.
&&
UPDATE...CLH
SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...RUBINHazardous weather outlook, Jan 23, 2:54 PM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MST MON JAN 23 2017
NEZ002-003-095-096-WYZ102-242200-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
254 PM MST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND EAST CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING BEGINS AT MIDNIGHT TONIGHT AND CONTINUES
UNTIL 6 PM TUESDAY FOR NIOBRARA COUNTY AND FOR THE NORTHERN
NEBRASKA PANHANDLE UNTIL MIDNIGHT TUESDAY NIGHT. WIDESPREAD SNOW
WILL DEVELOP TONIGHT AND CONTINUE INTO TUESDAY WITH AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES. SNOWFALL WILL TOTAL
3 TO 7 INCHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOWFALL WILL COME TO AN END TUESDAY AFTERNOON OR EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ019>021-054-055-WYZ101-103>119-242200-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
254 PM MST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF TONIGHT AND
TUESDAY FOR MOST LOCATIONS...EXCEPT FOR FAR SOUTHEAST WYOMING.
SNOW WILL BECOME MORE WIDESPREAD TONIGHT AND CONTINUE ON TUESDAY
WITH AMOUNTS IN THE ADVISORY AREA RANGING FROM 2 TO 6 INCHES OVER
LOWER ELEVATIONS WITH 8 TO 14 INCHES OVER THE SNOWY AND SIERRA
MADRE RANGES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL COME TO AN END TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUBIN
Winter Storm, Box Butte
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
An observer in Alliance measured 20 inches of snow.
Winter Storm, Box Butte
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
An observer seven miles northwest of Alliance measured nine inches of snow.
Winter Storm, Box Butte
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- Public
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Eight inches of snow was observed at Berea.
Winter Storm, Box Butte
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- Public
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Six inches of snow was observed at Hemingford.
Winter Storm, Dawes
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
An observer at Chadron measured 11.5 inches of snow.
Winter Storm, Dawes
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
An observer 13 miles north of Hemingford measured nine inches of snow.
Winter Storm, Dawes
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
An observer eight miles east of Marsland measured nine inches of snow.
Winter Storm, North Sioux
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An observer nine miles northeast of Harrison measured 9.5 inches of snow.
Winter Storm, South Sioux
- When
- January 23, 10:00 PM MST to January 24, 11:00 PM MST
- Where
- South Sioux forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An observer 12 miles southeast of Agate measured 10.5 inches of snow.
Winter Storm, Banner
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Banner forecast zone
- Reported by
- Public
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Six inches of snow was observed at Harrisburg.
Winter Storm, Banner
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Banner forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
An observer four miles east of Harrisburg measured seven inches of snow.
Winter Storm, Banner
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Banner forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
An observer 18 miles west-southwest of Bridgeport measured 8.8 inches of snow.
Winter Storm, Banner
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Banner forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
An observer six miles south of Melbeta measured 16 inches of snow.
Winter Storm, Scotts Bluff
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
An observer at Melbeta measured 12.5 inches of snow.
Winter Storm, Scotts Bluff
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
A foot of snow was observed at Minatare.
Winter Storm, Scotts Bluff
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
An observer four miles southwest of Minatare measured a foot of snow.
Winter Storm, Scotts Bluff
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
A foot of snow was observed seven miles south of Gering.
Winter Storm, Scotts Bluff
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Eleven inches of snow was observed at Gering.
Winter Storm, Scotts Bluff
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Ten inches of snow was observed at Scottsbluff.
Winter Storm, Scotts Bluff
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
An observer one mile east of Scottsbluff measured 8.8 inches of snow.
Winter Storm, Morrill
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- Public
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Eighteen inches of snow was observed at Bayard.
Winter Storm, Morrill
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- Public
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Eleven inches of snow was observed at Bridgeport.
Winter Storm, Banner
- When
- January 24, 10:00 PM MST to 11:00 PM MST
- Where
- Banner forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
An observer 12 miles west-northwest of Harrisburg measured 6.2 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Pennsylvania, January 23 to 24, 20171 death · $10 · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Florida, January 23, 2017$1.0 million · EF1 · 9 events
- High Wind in New York, January 23 to 24, 2017$350,000 · 60 kt wind · 5 events
- Strong Wind in New York, January 23 to 24, 2017$250,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 23 to 24, 2017$71,000 · 61 kt wind · 14 events
- Avalanche and Winter Weather in California, January 23 to 26, 20172 injured · $50,000 · 2 events
- Coastal Flood and High Wind in New Jersey, January 23 to 24, 20172 injured · $80 · 55 kt wind · 34 events
- High Wind in Connecticut, January 23 to 24, 2017$100,000 · 53 kt wind · 1 event
- Strong Wind in Connecticut, January 23 to 24, 2017$60,000 · 2 events
- Winter Weather in New York, January 23 to 25, 201727 events
- Coastal Flood and High Wind in Delaware, January 23, 20172 injured · $40 · 55 kt wind · 8 events
- Strong Wind in New Jersey, January 23, 2017$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681570, 681571, 681572, 681573, 681574, 681575, 681576, 681577, 681578, 681558, 681560, 681561, 681562, 681579, 681580, 681581, 681582, 681583, 681584, 681585, 681586, 681587, 681559.